Wyoming, 2022

High Wind in Wyoming, April 5 to 6, 2022

April 5 to 6, 2022 · NWS BYZ · 1 event in 1 county or zone

Tight surface pressure gradients, combined with a strong jet stream aloft, produced high winds across the Billings Forecast Area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Tight surface pressure gradients, combined with a strong jet stream aloft, produced high winds across the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 5, 12:52 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 5, 12:52 PM MST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Billings MT
152 PM MDT Tue Apr 5 2022

.DISCUSSION...

Today through Thursday...

Little in the way of changes for the short term forecast. Gusty
winds (and associated highlights) remain in place into tomorrow.
Although strongest winds are expected through early this
afternoon, models remain in good agreement for strong gusts
through tonight and Wednesday.

Scattered rain/snow showers will also continue for areas east of
Billings through the day, with generally light precip
accumulations expected. Blowing snow is expected to cause reduced
visibilities, with any snow that does develop. Stronger energy
rotates in from the north and spreads better precipitation
chances/accumulations across eastern zones later tonight. It may
take some time for precip to turn to snow and begin accumulating,
but should occur soon after midnight. Expect 2 to 4 inches of
snow over Carter and Fallon counties, by Wednesday afternoon, with
locally heavier accumulations in the higher hills around Ekalaka.
An inch (locally two inches) is possible for areas as far west as
southern Big Horn county, heaviest in the higher hills of Rosebud
county. Slowing snow will continue to be an issue, with possible
whiteout conditions at times, in continued strong winds. Winter
weather advisory has been issued for these zones.

An amplified ridge pushing into the area from the west by Thursday.
Expect to see improved conditions spread west to east during the
day. That said, unstable northerly flow will persist over extreme SE
Montana for one more day, but this will bring mainly breezy
northerly winds and cool but dry conditions to that area. Gilstad

Friday through Tuesday...

An amplified ridge will be over the region Friday leading to a
very warm and dry day. We expect highs climbing into the lower
70s at many locations, and would not be surprised if a few spots
approach 80 degrees. Enjoy the warm temps as we may not see 70s
again for awhile.

A cold front is expected to push through the region Friday
night/Saturday as broad cyclonic flow establishes itself over the
intermountain Rockies and high plains. Cluster analysis and
ensembles support this pattern change for a period of unsettled
and cooler weather to persist well into next week. Highs in the
30s to lower 40s and overnight lows in the 20s. It appears an
upper low may drop into the broader cyclonic flow sometime early
next week. While there is uncertainty with the timing and
placement, this could result in a good chance of heavy wet snow
for our CWA, including the lower elevations. If you have outdoor
or travel plans next week, be sure to stay tuned as the situation
evolves and details become more clear. BT

&&

.AVIATION...

Strong W/NW surface winds will continue to prevail over the
region into tonight with widespread gusts 35-50kts. In the
meantime, a weather system will drop across the high plains
tonight producing areas of snow with MVFR/IFR ceilings affecting
locations such as KMLS, KBHK, KEKA into Wednesday. BT
&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 032/052 029/057 033/073 042/051 031/046 027/040 024/038
    22/O    00/U    00/U    24/R    35/S    34/S    35/S
LVM 024/048 024/059 036/070 035/047 026/042 021/037 019/036
    21/N    00/U    00/N    45/O    45/S    45/S    34/S
HDN 030/052 027/055 028/073 038/054 029/048 025/042 021/039
    23/O    10/U    00/U    14/R    25/O    34/S    35/S
MLS 030/045 028/050 026/066 041/054 030/048 026/043 024/040
    56/O    10/U    00/U    12/R    13/O    23/S    24/S
4BQ 030/045 029/048 026/066 041/054 030/047 026/041 024/037
    46/O    10/N    00/U    01/N    23/O    33/S    34/S
BHK 027/040 025/044 022/056 035/052 026/045 024/042 022/039
    77/O    20/N    00/U    01/N    12/O    33/S    23/S
SHR 026/046 025/052 028/068 039/053 026/045 022/038 019/036
    24/S    20/U    00/U    14/R    46/S    45/S    46/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until noon MDT Wednesday FOR
      ZONES
      29>34-36-37-40-42-56>58-63>68-138-139-141-169>173-228-235.
     Winter Weather Advisory in effect from midnight tonight to 6
      PM MDT Wednesday FOR ZONES 33-37.
WY...High Wind Warning in effect until noon MDT Wednesday FOR
      ZONES 198-199.

&&

weather.gov/billings
Hazardous weather outlook, Apr 5, 2:57 AM MST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
357 AM MDT Tue Apr 5 2022

MTZ032-033-036-037-051100-
Custer-Fallon-Powder River-Carter-
357 AM MDT Tue Apr 5 2022

This Hazardous Weather Outlook is for portions of southeast
Montana.

A high wind warning and winter weather advisory are in effect for
this area. Please see the latest warning and advisory bulletins for
details.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Apr 5, 10:02 AM MST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1102 AM MDT TUE APR 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     NON-TSTM WND GST 2 NW ROCK SPRINGS       46.83N 106.27W
04/05/2022  M51.00 MPH       ROSEBUD            MT   DEPT OF HIGHWAYS

1004 AM     NON-TSTM WND GST 1 WNW INGOMAR           46.58N 107.40W
04/05/2022  M55.00 MPH       ROSEBUD            MT   DEPT OF HIGHWAYS

1004 AM     NON-TSTM WND GST 1 WNW INGOMAR           46.58N 107.40W
04/05/2022  M55.00 MPH       ROSEBUD            MT   DEPT OF HIGHWAYS

1030 AM     NON-TSTM WND GST ANGELA                  46.70N 106.59W
04/05/2022  M61.00 MPH       ROSEBUD            MT   PUBLIC

&&

PLOUFFE
Local storm report, Apr 5, 10:24 AM MST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1124 AM MDT TUE APR 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND GST 9 WNW ABSAROKEE         45.56N 109.61W
04/05/2022  M64.00 MPH       STILLWATER         MT   MESONET

1100 AM     NON-TSTM WND GST 5 N RAPLEJE             46.04N 109.24W
04/05/2022  M58.00 MPH       STILLWATER         MT   MESONET

1110 AM     NON-TSTM WND GST 19 SSW KLEIN            46.16N 108.72W
04/05/2022  M54.00 MPH       MUSSELSHELL        MT   MESONET

&&

PLOUFFE
Local storm report, Apr 5, 11:19 AM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1219 PM MDT TUE APR 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND GST 9 NE INGOMAR            46.66N 107.22W
04/05/2022  M64.00 MPH       ROSEBUD            MT   MESONET

1056 AM     NON-TSTM WND GST 2 NW ROCK SPRINGS       46.83N 106.27W
04/05/2022  M57.00 MPH       ROSEBUD            MT   DEPT OF HIGHWAYS

1057 AM     NON-TSTM WND GST 1 WNW INGOMAR           46.58N 107.40W
04/05/2022  M60.00 MPH       ROSEBUD            MT   DEPT OF HIGHWAYS

1119 AM     NON-TSTM WND GST 1 S ROSCOE              45.34N 109.49W
04/05/2022  M57.00 MPH       CARBON             MT   DEPT OF HIGHWAYS

1135 AM     NON-TSTM WND GST 1 SSE BAKER             46.35N 104.26W
04/05/2022  M53.00 MPH       FALLON             MT   ASOS

1145 AM     NON-TSTM WND GST 3 E FORSYTH             46.27N 106.62W
04/05/2022  M52.00 MPH       ROSEBUD            MT   AWOS

&&

PLOUFFE
Local storm report, Apr 5, 11:42 AM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1242 PM MDT TUE APR 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     NON-TSTM WND GST 12 S RIDGEWAY           45.31N 104.47W
04/05/2022  M50.00 MPH       CARTER             MT   DEPT OF HIGHWAYS

&&

PLOUFFE
Local storm report, Apr 5, 3:15 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
415 PM MDT TUE APR 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     NON-TSTM WND GST 2 NW ROCK SPRINGS       46.83N 106.27W
04/05/2022  M58.00 MPH       ROSEBUD            MT   DEPT OF HIGHWAYS

1215 PM     NON-TSTM WND GST JUDITH GAP              46.69N 109.75W
04/05/2022  M51.00 MPH       WHEATLAND          MT   DEPT OF HIGHWAYS

1226 PM     NON-TSTM WND GST 3 NW BILLINGS           45.81N 108.55W
04/05/2022  M51.00 MPH       YELLOWSTONE        MT   ASOS

0132 PM     NON-TSTM WND GST 9 NW RANCHESTER         45.00N 107.30W
04/05/2022  M53.00 MPH       SHERIDAN           WY   DEPT OF HIGHWAYS

0153 PM     NON-TSTM WND GST 5 W HATHAWAY            46.27N 106.31W
04/05/2022  M59.00 MPH       ROSEBUD            MT   DEPT OF HIGHWAYS

0156 PM     NON-TSTM WND GST 8 SSE WYOLA             45.03N 107.32W
04/05/2022  M55.00 MPH       BIG HORN           MT   DEPT OF HIGHWAYS

0200 PM     NON-TSTM WND GST 14 SSE MILES CITY       46.22N 105.76W
04/05/2022  M54.00 MPH       CUSTER             MT   MESONET

0200 PM     NON-TSTM WND GST 4 W HARLOWTON           46.45N 109.94W
04/05/2022  M53.00 MPH       WHEATLAND          MT   UNKNOWN

0215 PM     NON-TSTM WND GST 5 ENE PLEVNA            46.44N 104.43W
04/05/2022  M55.00 MPH       FALLON             MT   MESONET

0215 PM     NON-TSTM WND GST 9 SSW CAPITAL           45.32N 104.14W
04/05/2022  M54.00 MPH       CARTER             MT   MESONET

0227 PM     NON-TSTM WND GST 7 NNE OTTER             45.30N 106.16W
04/05/2022  M53.00 MPH       POWDER RIVER       MT   MESONET

0232 PM     NON-TSTM WND GST 3 WNW MILES CITY        46.43N 105.89W
04/05/2022  M62.00 MPH       CUSTER             MT   ASOS

0240 PM     NON-TSTM WND GST 13 NE BAKER             46.48N 104.07W
04/05/2022  M52.00 MPH       FALLON             MT   MESONET

0255 PM     NON-TSTM WND GST 46 S ALLBION            45.31N 104.47W
04/05/2022  M52.00 MPH       CARTER             MT   DEPT OF HIGHWAYS

0312 PM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
04/05/2022  M63.00 MPH       PARK               MT   MESONET

0318 PM     NON-TSTM WND GST 9 E LODGE GRASS         45.31N 107.17W
04/05/2022  M51.00 MPH       BIG HORN           MT   MESONET

0321 PM     NON-TSTM WND GST 8 SSW HYSHAM            46.16N 107.31W
04/05/2022  M52.00 MPH       TREASURE           MT   DEPT OF HIGHWAYS

0324 PM     NON-TSTM WND GST 4 WSW MOORHEAD          45.06N 105.95W
04/05/2022  M51.00 MPH       POWDER RIVER       MT   MESONET

0327 PM     NON-TSTM WND GST 3 SE ALZADA             45.00N 104.37W
04/05/2022  M51.00 MPH       CARTER             MT   DEPT OF HIGHWAYS

0331 PM     NON-TSTM WND GST 1 SSE BAKER             46.35N 104.26W
04/05/2022  M56.00 MPH       FALLON             MT   ASOS

0334 PM     NON-TSTM WND GST 2 SSW SHERIDAN          44.77N 106.97W
04/05/2022  M52.00 MPH       SHERIDAN           WY   ASOS

0400 PM     SNOW             18 SW FISHTAIL          45.24N 109.73W
04/05/2022  M4.0 INCH        STILLWATER         MT   CO-OP OBSERVER

&&

BEHRINGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sheridan Foothills

When
April 5, 3:28 PM MST to April 6, 4:00 PM MST
Where
Sheridan Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.790, -106.879 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the Sheridan area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015564.